Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On the completeness of the Papkovich potentials

Author: Robert F. Millar
Journal: Quart. Appl. Math. 41 (1984), 385-393
MSC: Primary 73C05; Secondary 31B99
DOI: https://doi.org/10.1090/qam/724050
MathSciNet review: 724050
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Papkovich representation for the elastostatic displacement vector in a domain $ D$ is considered. The possibility of eliminating from this representation either the scalar potential $ \chi $ or a rectangular component $ \psi $ of the vector potential $ \psi $ is examined. Earlier work is discussed and the connection is made with the oblique derivative problem of potential theory. A convexity requirement on the boundary of $ D$ is shown to be necessary in general in order that $ \chi $ or $ \psi $ may be eliminated.. A result of Stippes for a domain with an internal cavity is generalized, and two new classes of domains are found for which $ \chi $ may be eliminated.

References [Enhancements On Off] (What's this?)

  • [1] R. A. Eubanks and E. Sternberg, On the completeness of the Boussinesq-Papkovich stress functions, J. Rational Mech. Anal. 5 (1956), 735–746. MR 0079897
  • [2] I. S. Sokolnikoff, Mathematical theory of elasticity, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1956. 2d ed. MR 0075755
  • [3] M. E. Gurtin, The linear theory of elasticity, Encyclopedia of Physics, Volume VIa/2, Springer-Verlag, Berlin, Heidelberg, New York, 1972, pp. 1-295
  • [4] M. Stippes, Completeness of the Papkovich potentials, Quart. Appl. Math. 26 (1968/1969), 477–483. MR 0239801, https://doi.org/10.1090/S0033-569X-1969-0239801-4
  • [5] T. Tran Cong and G. P. Steven, On the representation of elastic displacement fields in terms of three harmonic functions, J. Elasticity 9 (1979), no. 3, 325–333. MR 547720, https://doi.org/10.1007/BF00041103
  • [6] I. N. Vekua, New methods for solving elliptic equations, Translated from the Russian by D. E. Brown. Translation edited by A. B. Tayler, North-Holland Publishing Co., Amsterdam; Interscience Publishers John Wiley & Sons, Inc., New York, 1967. North-Holland Series in Applied Mathematics and Mechanics, Vol. 1. MR 0212370
  • [7] A. V. Bitsadze, Boundary value problems for second order elliptic equations, Translated from the Russian by Scripta Technica, Ltd. Translation edited by M. J. Laird. North-Holland Series in Applied Mathematics and Mechanics, Vol. 5, North-Holland Publishing Co., Amsterdam; Interscience Publishers Division John Wiley & Sons, Inc., New York, 1968. MR 0226183
  • [8] N. I. Muskhelishvili, Singular integral equations, Wolters-Noordhoff Publishing, Groningen, 1972. Boundary problems of functions theory and their applications to mathematical physics; Revised translation from the Russian, edited by J. R. M. Radok; Reprinted. MR 0355494
  • [9] S. G. Mikhlin, Multidimensional singular integrals and integral equations, Translated from the Russian by W. J. A. Whyte. Translation edited by I. N. Sneddon, Pergamon Press, Oxford-New York-Paris, 1965. MR 0185399
  • [10] Carlo Miranda, Partial differential equations of elliptic type, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 2, Springer-Verlag, New York-Berlin, 1970. Second revised edition. Translated from the Italian by Zane C. Motteler. MR 0284700
  • [11] L. Hörmander, Pseudo-differential operators and non-elliptic boundary problems, Ann. of Math. 83, 129-209 (1966)
  • [12] Bengt Winzell, A boundary value problem with an oblique derivative, Comm. Partial Differential Equations 6 (1981), no. 3, 305–328. MR 607551, https://doi.org/10.1080/03605308108820179
  • [13] Salomon Bochner and William Ted Martin, Several Complex Variables, Princeton Mathematical Series, vol. 10, Princeton University Press, Princeton, N. J., 1948. MR 0027863

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73C05, 31B99

Retrieve articles in all journals with MSC: 73C05, 31B99

Additional Information

DOI: https://doi.org/10.1090/qam/724050
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society